Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

August 6, 2018Long County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 6, 2018, 7:01 PM EDT for Long County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:01 PM EDT (23:01 UTC)
Expired
Aug 6, 2018, 7:45 PM EDT
In force
44 min
Issued by
NWS Charleston, SC

County Long County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS82 KCHS 062301
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
701 PM EDT MON AUG 6 2018

GAZ137-062345-
Long-
701 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...

At 700 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Donald, or 9 miles northwest of Ludowici,
moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Ludowici and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3182 8195 3186 8192 3190 8179 3189 8176
      3187 8176 3173 8160 3162 8177 3166 8180
      3165 8182 3167 8185 3171 8188 3173 8191
      3175 8191 3176 8195 3179 8195 3180 8198
TIME...MOT...LOC 2300Z 335DEG 14KT 3178 8187 

$$

DPB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:52 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 3:52 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Atlantic high pressure will continue over or near the area
through the middle of the week, as a lee side trough persists
inland. A cold front could approach the area from the northwest
late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This Evening and Tonight: A mid/upper lvl ridge of high pressure
centered over the Southeast United States will gradually slide west
and weaken through tonight. At the sfc, high pressure will extend
from the Atlantic while a lee trough persists inland. A slight
chance to chance of showers and thunderstorms will persist over much
of the area into at least evening hours, with the bulk of activity
occurring well inland where convection developed within the lee
trough and is currently drifting toward western most zones. Ahead of
these thunderstorms, the atmosphere is quite unstable with SBCAPE
near 4000 J/kg and PWATs near 2.0 inches. This is combination with
DCAPES near 800-1000 J/kg suggests thunderstorms being capable of
brief heavy rainfall and strong wind gusts, especially over inland
areas of Southeast South Carolina and Southeast Georgia into the
evening. Given a lack of shear, expect a downward trend in shower/thunderstorm
activity late evening into early tonight due to the loss of diurnal
heating. Most areas should be dry within a couple hours of sunset.

Overnight, the mid/upper level high will continue to drift west
while a h5 shortwave attempts to shift over northern areas
late. Although this shortwave could spawn a few showers over
northern areas later tonight, increasing cloud coverage appears
to be the most likely result. For this reason, low temps could
be a degree or two warmer overnight. In general, lows should dip
into the low/mid 70s inland to upper 70s near the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Atlantic high pressure and a lee side trough will will persist
through Wednesday before a cold front replaces the trough moves
across northwestern SC Thursday. Plentiful moisture and mesoscale
boundaries such as the sea breeze will support scattered showers and
thunderstorms in the afternoon and evening. Some storms could become
severe and locally heavy rain could lead to at least minor flooding
given the slow storm motions. Temperatures are likely to be near
normal Tuesday and then above normal thereafter. Heat indices could
reach near 105 degrees inland Wednesday and Thursday, but likely
staying below Advisory levels (110 degrees).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The area will be located between H5 ridging to the south and east
and a trough digging into the Mississippi Valley through the weekend.
At the surface, a cold front crossing the Mid-Atlantic looks to get
hung up north of the area late in the week, keeping us entrenched
within a sector of warm and moist west to southwesterly flow through
the period. Overall, near normal storm chances have been maintained
in the forecast, with the caveat that if the trough to our west
approaches close enough to induce height falls aloft locally, we
could enter a more active period over the weekend or early next
week. Temps will generally be seasonable.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions will prevail at both CHS and SAV terminals through
18Z Tuesday. However, temporary flight restrictions are possible at
either terminal this afternoon with showers and/or thunderstorms.
VCTS remains at both terminals between 19Z and 2330Z this afternoon
and evening.

Extended Aviation Outlook: Brief restrictions from mainly afternoon
showers/thunderstorms.

&&

.MARINE...
Tonight: High pressure will remain the dominant weather feature over
the coastal waters. Winds will primarily be south early around 10 kt
or less, then become more south/southwest after midnight. Seas will
remain between 1-2 ft, highest beyond 10 nm from the coast.

Tuesday through Saturday: The local waters will remain between
Atlantic high pressure to the east and low pressure to the west
through the week. This pattern means mostly south/southwest winds
generally 15 knots or less. Wave heights should stay 3 feet or
less.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Aug 6, 3:39 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 AM EDT Mon Aug 6 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
339 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 6, 4:52 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT MON AUG 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     FAIRFAX                 32.96N  81.24W
08/06/2018                   ALLENDALE          SC   911 CALL CENTER

            THE ALLENDALE COUNTY WARNING POINT REPORTED A TREE DOWN
            NEAR FAIRFAX.

&&

EVENT NUMBER CHS1800688

DPB
Special weather statement, Aug 6, 5:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
522 PM EDT MON AUG 6 2018

SCZ042-043-062145-
Hampton-Inland Colleton-
522 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...

At 522 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Islandton, or 13 miles east of Hampton,
moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Yemassee, Hendersonville, Early Branch, Islandton, Cummings and
McPhersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3276 8065 3269 8081 3270 8083 3267 8086
      3264 8094 3267 8095 3269 8095 3269 8096
      3290 8103 3298 8084
TIME...MOT...LOC 2122Z 333DEG 11KT 3288 8090
Special weather statement, Aug 6, 5:28 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT MON AUG 6 2018

SCZ044-062200-
Dorchester-
528 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 528 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Slands Bridge, moving southeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
North Charleston, Summerville, Slands Bridge, Middleton Place,
Archdale, Ladson, Delemar Crossroads and Knightsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8015 3301 8018 3299 8015 3300 8013
      3298 8011 3298 8013 3293 8008 3289 8010
      3290 8012 3286 8016 3287 8018 3282 8015
      3282 8017 3285 8032 3297 8036 3305 8018
TIME...MOT...LOC 2128Z 331DEG 9KT 3295 8023
Local storm report, Aug 6, 5:48 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
548 PM EDT MON AUG 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     BRUNSON                 32.93N  81.19W
08/06/2018                   HAMPTON            SC   LAW ENFORCEMENT

            THE SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN
            ALONG WILLIAMS STREET.

&&

EVENT NUMBER CHS1800689

DPB
Special weather statement, Aug 6, 6:10 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
610 PM EDT MON AUG 6 2018

GAZ114-062245-
Tattnall-
610 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mendes, or 11 miles south of Reidsville,
moving southeast at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3204 8199 3193 8188 3185 8192 3182 8195
      3180 8198 3179 8198 3182 8202 3181 8203
      3187 8211 3190 8211 3189 8213 3191 8213
      3190 8215 3191 8216 3195 8218
TIME...MOT...LOC 2210Z 329DEG 6KT 3194 8205
Special weather statement, Aug 6, 7:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
701 PM EDT MON AUG 6 2018

GAZ137-062345-
Long-
701 PM EDT MON AUG 6 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...

At 700 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Donald, or 9 miles northwest of Ludowici,
moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Ludowici and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3182 8195 3186 8192 3190 8179 3189 8176
      3187 8176 3173 8160 3162 8177 3166 8180
      3165 8182 3167 8185 3171 8188 3173 8191
      3175 8191 3176 8195 3179 8195 3180 8198
TIME...MOT...LOC 2300Z 335DEG 14KT 3178 8187

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:56 PM EDTSpecial Weather StatementCHSBerkeley34 min
Aug 5, 9:36 PM EDTSpecial Weather StatementCHSBerkeley24 min
Aug 6, 11:03 AM EDTRiver Flood WarningCHSBerkeley, Georgetown, Williamsburg26 hr
Aug 6, 2:40 PM EDTSpecial Marine WarningCHS45 min
Aug 6, 4:28 PM EDTSpecial Weather StatementCHSAllendale, Hampton47 min
Aug 6, 4:35 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton55 min
Aug 6, 4:47 PM EDTSpecial Weather StatementCHSColleton28 min
Aug 6, 5:22 PM EDTSpecial Weather StatementCHSColleton23 min
Aug 6, 5:28 PM EDTSpecial Weather StatementCHSDorchester32 min
Aug 6, 5:32 PM EDTSevere Thunderstorm WarningCHSDorchester58 min
Aug 6, 6:10 PM EDTSpecial Weather StatementCHSTattnall35 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.